Heart attack drugs could be dangerous – thousands prescribed medication at risk

The drugs are usually given to people at high risk of getting blood clots, to reduce their chance of heart attack.

However, researchers have revealed the drugs are being prescribed against safety advice and could cause bleeding complications in some patients.

A study by researchers at the University of Birmingham has shown that GPs are prescribing anticoagulants to patients with an irregular heartbeat against official safety advice.

Guidelines recommend anticoagulant drugs such as warfarin are prescribed to patients with atrial fibrillation (AF), a heart condition that causes an irregular heartbeat.

“These patients are at high risk of stroke and anticoagulant drugs greatly reduce the stroke risk as they make blood less likely to clot,” said Dr Nicola Adderley, first author on the study.

“However, because they reduce blood clotting, patients taking anticoagulant drugs are at risk of bleeding complications.

“Therefore, safety advice is to avoid anticoagulants in patients who have certain conditions such as a bleeding peptic ulcer, diabetic eye disease or a previous stroke caused by a bleed.”

The researchers reviewed patient records from 645 general practices over a 12 year period between 2004 and 2015.

They found that AF patients with conditions making them a safety risk and those without safety risks were almost equally likely to be prescribed anticoagulants.

The situation did not change over time.

Professor Tom Marshall, corresponding author, said: “Our study shows that safety advice seems not to influence the prescribing of anticoagulants.

“We found that patients considered a safety risk were just as likely to be prescribed the drugs as those without safety risks, and this occurred in every year between 2004 and 2015.

“Because anticoagulants prevent strokes in people with this type of irregular pulse, GPs are encouraged to prescribe more anticoagulants to those who need them.

“This has been happening and it is good news.

Read more: http://www.express.co.uk/life-style/health/833260/heart-attack-drug-blood-thinner-risk-stroke-symptoms

[wdps id=”13″]

Share This

Be the first to comment

Leave a Reply

Your email address will not be published.


*